Excessive Heat, Wichita
- When
- June 20, 12:00 PM CST to 8:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to create dangerous heat indices of 115+ degrees across portions of western-north Texas during the afternoon/evening of the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create dangerous heat indices of 115+ degrees across portions of western-north Texas during the afternoon/evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 20, 11:43 AM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1243 PM CDT Tue Jun 20 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 243 AM CDT Tue Jun 20 2023
The HEAT is on....upper ridge will continue over the region today.
This will continue the hot conditions with highs in the 90s and
triple digits across the area. The hot temperatures combined with a
very moist airmass will also lead to triple digit heat indices over
a larger area than yesterday.
Models show a sfc low developing in the vicinity of western north TX
which could shift the fetch of very moist air (mid-upper 70s
dewpoints) a little further east into south central OK then
spreading northwestward around the sfc low into central and maybe
parts of northern OK. This will lead to triple digit heat indices
across most of the area with 105+ expected across at least half to
maybe two-thirds of the fa. Heat indices of 110+ are expected in
parts of southern OK and north TX. With all of this in mind, have
expanded the current heat advisory further north and added an
excessive heat warning in parts of southern OK and western north TX.
Another warm night is expected again tonight with lows in the 70s.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 243 AM CDT Tue Jun 20 2023
Models show NW flow aloft developing over portions of the area
starting Wednesday with shortwaves potentially moving through the
flow. At the sfc, a dryline develops in the Panhandles.
On Wednesday, models show a chance that storms moving across KS
could move into portions of the fa Wednesday morning. However, the
higher chance for storms will be late Wednesday afternoon into
Wednesday night. Models show storms developing to the west of the
area along the dryline then moving into western portions of the fa
late in the afternoon/evening. These storms are then expected to
move SE across the region Wednesday night. MLCAPE values over 3500
J/kg and sufficient shear will bring a chance for severe storms
Wednesday to western OK and western north TX with large hail and
damaging winds the primary concerns.
NW flow will continue Thursday with another chance for storms to
develop to the west and move across portions of the fa Thursday
evening/night into early Friday. After Friday, there are some low
PoPs on the periphery of the fa, at times, into early next week but
much of the fa is expected to remain dry.
In addition to the chance for storms Wednesday, the heat is expected
to hang on to parts of southwest OK and western north TX although
the triple digit temperatures are expected to be a few degrees
cooler than today. The humid airmass will still likely combine for
105+ heat index values in SW parts of the fa. Will currently hold
off on issuing any heat headlines for Wednesday for now but a heat
advisory currently looks likely for portions of the fa for
Wednesday afternoon. After Wednesday, there is expected to be a
brief reprieve from the heat for a few days.
Triple digit highs are then expected to return to portions of the fa
over the weekend and continue into early next week. Models do show a
front moving into/across the fa Sunday into Monday which could take
a little bit of the edge off of the temperatures at least in some
areas depending on how far and how fast the front moves. Didn't
deviate from the NBM highs for late in the weekend into early next
week but if the trend of the front moving into/across the area
continues, may need to lower temperatures in some areas.
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Tue Jun 20 2023
Expect MVFR cigs and visbys to develop again early Wed morning
mainly across western and northwestern OK over WWR and CSM. Some
VFR cigs will also continue through this afternoon near PNC and
SWO. Winds will remain southeasterly around 10 to 15 kt.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 91 69 87 / 10 10 10 10
Hobart OK 75 96 70 92 / 10 20 30 10
Wichita Falls TX 77 99 72 94 / 0 10 30 10
Gage OK 71 95 66 87 / 10 20 30 20
Ponca City OK 71 91 69 90 / 10 10 0 0
Durant OK 75 93 71 89 / 10 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ011-012-016>036-
040>043-048.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ037>039-044>047-050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083-084-087.
Excessive Heat Warning until 9 PM CDT this evening for TXZ085-
086-088>090.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 319 AM CDT Tue Jun 20 2023 OKZ004>048-050>052-TXZ083>090-210830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 319 AM CDT Tue Jun 20 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Dangerous Heat... Triple digit heat index values will be possible across most of the area this afternoon. An Excessive Heat Warning and a Heat Advisory are in effect for this afternoon and early evening across portions of central and southern Oklahoma and north Texas. Take steps to prevent heat related illnesses today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Heat... Triple digit heat indices will be possible again Wednesday in parts of southwest Oklahoma and western north Texas. After a brief break, triple digit heat indices are expected to return to parts of the area this weekend. .Thunderstorms... There is a chance for showers and thunderstorms late Wednesday afternoon and night in parts of western Oklahoma and western north Texas. Severe storms will be possible with large hail and damaging winds the main concerns. Showers and thunderstorms will be possible again across portions of the area Thursday evening into early Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105081.